Florida, 2011

Damaging Wind in Florida, April 18, 2011

April 18, 2011 · NWS TBW · 1 event in 1 county or zone

An afternoon seabreeze developed along the Florida west coast and pushed inland through the afternoon and early evening. One thunderstorm produced strong gusty winds that caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An afternoon seabreeze developed along the Florida west coast and pushed inland through the afternoon and early evening. One thunderstorm produced strong gusty winds that caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 18, 8:25 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 18, 8:25 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
925 PM EDT MON APR 18 2011

.UPDATE...SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS HAVE
DEVELOPED PRIMARILY OVER HIGHLANDS COUNTY...BUT A FEW IN HARDEE
AND POLK COUNTIES AS WELL. THE STRONGEST STORMS WILL CONTAIN SOME
HAIL...POSSIBLY UP TO QUARTER SIZED. THESE STORMS SHOULD BEGIN TO
DIMINISH IN THE NEXT HOUR AND DISSIPATE COMPLETELY BY MIDNIGHT.

THE GRIDS HAVE BEEN UPDATED TO INCLUDE THE LATEST WEATHER TRENDS
AND THE POINT AND CLICKS ON THE WEB SHOULD BE UPDATED. NO UPDATES
ARE PLANNED TO THE TEXT ZONES SINCE THESE SHOWERS AND STORMS WILL
ONLY BE AROUND FOR A FEW MORE HOURS.

&&

.AVIATION...
A FEW SHOWERS WILL BE IN THE VICINITY OF THE TERMINALS AFTER 18Z
TUESDAY AFTERNOON OTHERWISE VFR CONDITIONS ARE EXPECTED DURING THE
NEXT 24 HOURS. LIGHT AND VARIABLE WINDS TONIGHT WILL BECOME
SOUTHEAST AROUND 10 KNOTS AFTER 14Z TUESDAY MORNING BECOMING
SOUTHWEST TO WEST IN THE 10 TO 15 KNOT RANGE AFTER 18Z AS THE WEST
COAST SEA BREEZE DEVELOPS.

&&

.MARINE...WINDS ARE GENERALLY LIGHT NORTHWESTERLY IN RESPONSE TO
THE SEA BREEZE. EASTERLY WINDS WILL OVERSPREAD THE WATERS AGAIN
TONIGHT BUT DO NOT EXPECT ANYTHING HIGHER THAN 10 TO 15 KNOTS. NO
MAJOR CHANGES PLANNED TO THE FORECAST THIS EVENING.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/MARINE...JILLSON
AVIATION...MCMICHAEL
Hazardous weather outlook, Apr 18, 2:57 AM EST, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
357 AM EDT MON APR 18 2011

FLZ039-042-043-048>052-055>057-060>062-065-190000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
357 AM EDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

In the hours before

Special weather statement, Apr 18, 7:09 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
809 PM EDT MON APR 18 2011

FLZ056-057-061-190045-
DE SOTO-HARDEE-HIGHLANDS-
809 PM EDT MON APR 18 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HIGHLANDS...SOUTHEASTERN
HARDEE AND NORTHEASTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKE PLACID...MOVING NORTH AT 5 MPH...WILL AFFECT LAKE
PLACID...UNTIL 845 PM EDT.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG OUTFLOW AND SEA BREEZE
BOUNDARIES EXTENDING NORTHWESTWARD FROM THE STORM TOWARD ZOLFO
SPRINGS.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2744 8166 2746 8135 2720 8128 2723 8163
TIME...MOT...LOC 0007Z 164DEG 4KT 2729 8141
Special weather statement, Apr 18, 8:02 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
902 PM EDT MON APR 18 2011

FLZ057-190200-
HIGHLANDS-
902 PM EDT MON APR 18 2011

...STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR VENUS...AND ANOTHER LOCATED BETWEEN LAKE PLACID AND
LAKE JOSEPHINE...MOVING NORTH AT 5 MPH...WILL AFFECT VENUS...
ARCHBOLD...LAKE PLACID AND SEBRING...UNTIL 1000 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2703 8133 2704 8155 2756 8145 2744 8118
TIME...MOT...LOC 0100Z 194DEG 6KT 2705 8138

The radar

The Tampa radar (KTBW), 111 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Highlands

When
April 18, 8:35 PM EST
Where
Highlands County, 1.04 mi N of Lake Placid
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
27.315, -81.370

A few trees and street signs were blown down along Lake June Road in Lake Placid.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298605.